Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Pueblo, CO

July 10, 1998Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 10, 1998, 5:50 PM MDT for Prowers County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 1998, 5:50 PM MDT (23:50 UTC)
Expired
Jul 10, 1998, 6:50 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WUUS1 KPUB 102351 RRA
SVRPUB
COC099-110050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
550 PM MDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 650 PM MDT

* AT 545 PM MDT...RADAR SHOWED SEVERE STORMS 5 MILES SOUTH OF LAMAR
  AND 5 MILES NORTH OF HOLLY OR 25 MILES EAST OF LAMAR...MOVING
  NORTHEAST AT 15 MPH. .

SOME LOCATIONS AFFECTED WILL BE LAMAR BY 6 PM AND HIGHWAY 50
BETWEEN LAMAR AND GRANADA BETWEEN 6 PM AND 615 PM...THEN MOVING
INTO THE OPEN COUNTRY OF NORTHERN PROWERS COUNTY.  AT THIS TIME...
THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND
DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.

KLT/RMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:00 PM MDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 10, 2:00 PM MDT, 3 hours 50 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
200 PM MDT FRI JUL 10 1998

MAIN FORECAST PROBLEM IS CHANCE FOR HEAVY RAIN

ATMOSPHERE STILL MOIST OVER THE CWA WITH HIGH PRECIPITATBLE WATER.
SURFACE ANALYSIS SHOWS A BOUNDARY EXTENDING FROM BETWEEN KSPD AND
KLAA TO NEAR KLHX.  THIS BOUNDARY DEFINES A REGION OF MMOIST OUTFLOW
AIR TO THE NORTH AND A SLIGHTLY DRIER AIRMASS TO THE SOUTH.  RSAS IS
SHOWING GOOD MOISTURE CONVERGENCE ALONG THIS BOUNDARY.  A SHORTWAVE
IS EVIDENT ON THE WATER VAPOR LOOP MOVING ACROSS SOUTHERN COLORADO.
SHORTWAVE IS INITIATING CONVECTION OF THE MOUNTAINS AND ADJOINING
PLAINS.

THE MODELS SEEM TO BE DOING OK WITH THE GENERAL PATTERN OF THE
LARGER SCALE FEATURES.  THE RUC2 SEEMS TO HAVE A FAIRLY GOOD HANDLE
ON THE SURFACE TROUGH OVER SOUTHEAST COLORADO.  THE RUC2 HAS THE
HIGHEST SURFACE THETA-E AIR STAYING TO THE EAST OF OUR CWA IN SW
KANSAS BY 03Z.  A RIBBON OF HIGH THETA-E AIR EXTENDS TO THE
EAST/WEST JUST TO THE NORTH OF OUR CWA.

THIS EVOLUTION SEEMS REASONABLE LOOKING AT THE SATELITTE DATA.
CLOUDS ARE BECOMING ENHANCED OVER EXTREME NORTHEAST COLORADO AND
NORTHWEST KANSAS.  ACCORDING TO EPD...MCS IS EXPECTED TO DEVELOP
OVER WESTERN KANSAS POSSIBLE EXTEDNING WEST INTO COLORADO NEAR KLAA.
 GIVEN THE CURRENT EVOLUTION AND RUC2...MOST OF THE MCS WILL DEVELOP
EAST OF COLORADO.  ANY PORTION THAT DEVELOPS IN COLORADO SHOULD MOVE
TO THE EAST FAIRLY QUICKLY.  AS A RESULT IF WILL NOT ISSUE ANY FLASH
FLOOD WATCHES.  COORDINATION WITH SURROUNDING OFFICES INDICATE
WATCHES WILL NOT BE ISSUED FOR ANY ADJOINING ZONES...EXCEPT POSSIBLY
ALONG THE NORTH SLOPE OF PALMER DIVIDE.  MOST OF THE SOUTHEAST
PLAINS WERE DRY YESTERDAY HELPING TO DECREASE THE FLASH FLOOD THREAT
SOME.  WITH THE WEAK WINDS ALOFT...SOME SLOW MOVING STORMS CAN
PRODUCE SOME MINOR FLOODING.  AN SPS HIGHLIGHT THE POTENTIAL FOR
SOME SLOW MOVING STORMS AND MINOR FLOODING SHOULD COVER THE SITUATION.

AS SHORTWAVE CLEARS THE REGION TONIGHT...EXPECT PRECIPITATION TO END.

GIVEN MOIST AIRMASS...FWC MINIMUM LOOK OK...BUT WILL LOWER A FEW
DEGREES IN KPUB.

In the hours before

Special weather statement, Jul 10, 11:50 AM MDT, 6 hours before
COZ060>081-110600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT FRI JUL 10 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...LOCALLY HEAVY RAIN POSSIBLE OVER MUCH OF SOUTH CENTRAL AND
SOUTHEAST COLORADO...

A WEATHER DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO TODAY
HELPING TO GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE
REGION.  THE ATMOSPHERE REMAINS MOIST AND THE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN.  THE STORMS CAN ALSO CONTAIN SMALL HAIL AND
GUSTY WINDS.

THE STEERING WINDS ALOFT REMAIN FAIRLY WEAK AND THE THUNDERSTORMS
WILL MOVE SLOWLY.  THUNDERSTORMS MAY PRODUCE RAINFALL OF 1 TO 2
INCHES IN AN HOUR...AND A FEW LOCATIONS MAY GET SOME MINOR FLOODING.
 THE AREAS WITH THE GREATEST THREAT FOR FLOODING WILL BE ALONG THE
PALMER DIVIDE EXTENDING EASTWARD INTO KIOWA COUNTY AND LOCATIONS
NEAR THE KANSAS BORDER.

THE THREAT OF SIGNIFICANT FLASH FLOODING DOES NOT APPEAR TO BE HIGH
ENOUGH TO WARRANT A FLASH FLOOD WATCH...HOWEVER PERSONS SHOULD BE
ALERT FOR THE POSSIBILITY OF QUICK RISES IN SMALL CREEKS AND DRY
WASHES.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WOLYN
Special weather statement, Jul 10, 11:50 AM MDT, 6 hours before
COZ060>081-110600-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT FRI JUL 10 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES:

ALAMOSA      BACA        BENT          CHAFFEE        CONEJOS
COSTILLA     CROWLEY     CUSTER        EL PASO        FREMONT
HUERFANO     KIOWA       LAS ANIMAS    MINERAL        OTERO
PROWERS      PUEBLO      RIO GRANDE    SAGUACHE       TELLER

...LOCALLY HEAVY RAIN POSSIBLE OVER MUCH OF SOUTH CENTRAL AND
SOUTHEAST COLORADO...

A WEATHER DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO TODAY
HELPING TO GENERATE WIDESPREAD SHOWERS AND THUNDERSTORMS OVER THE
REGION.  THE ATMOSPHERE REMAINS MOIST AND THE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN.  THE STORMS CAN ALSO CONTAIN SMALL HAIL AND
GUSTY WINDS.

THE STEERING WINDS ALOFT REMAIN FAIRLY WEAK AND THE THUNDERSTORMS
WILL MOVE SLOWLY.  THUNDERSTORMS MAY PRODUCE RAINFALL OF 1 TO 2
INCHES IN AN HOUR...AND A FEW LOCATIONS MAY GET SOME MINOR FLOODING.
 THE AREAS WITH THE GREATEST THREAT FOR FLOODING WILL BE ALONG THE
PALMER DIVIDE EXTENDING EASTWARD INTO KIOWA COUNTY AND LOCATIONS
NEAR THE KANSAS BORDER.

THE THREAT OF SIGNIFICANT FLASH FLOODING DOES NOT APPEAR TO BE HIGH
ENOUGH TO WARRANT A FLASH FLOOD WATCH...HOWEVER PERSONS SHOULD BE
ALERT FOR THE POSSIBILITY OF QUICK RISES IN SMALL CREEKS AND DRY
WASHES.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WOLYN
Special weather statement, Jul 10, 1:24 PM MDT, 4 hours 26 minutes before
COZ071-072-101955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT FRI JUL 10 1998

...THUNDERSTORM PRODUCING HEAVY RAIN IN NORTHWEST COLORADO SPRINGS...

A SLOW-MOVING THUNDERSTORM NEAR THE AIR FORCE ACADEMY PRODUCING
HEAVY RAIN WAS CAUSING MINOR STREET FLOODING AND PONDING OF WATER IN
NORTHWEST AND NORTHERN COLORADO SPRINGS.  AS THE THUNDERSTORM MOVES
SLOWLY ACROSS I-25...AND TO BLACK FOREST BY 145 PM...HEAVY RAIN WILL
REDUCE VISIBILITIES AND CAUSE TRAFFIC SLOWDOWNS.

ALLOW EXTRA TRAVEL TIME AND STOPPING DISTANCE WHEN DRIVING THIS
AFTERNOON.

MOORE
Special weather statement, Jul 10, 1:24 PM MDT, 4 hours 26 minutes before
COZ071-072-101955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT FRI JUL 10 1998

...THUNDERSTORM PRODUCING HEAVY RAIN IN NORTHWEST COLORADO SPRINGS...

A SLOW-MOVING THUNDERSTORM NEAR THE AIR FORCE ACADEMY PRODUCING
HEAVY RAIN WAS CAUSING MINOR STREET FLOODING AND PONDING OF WATER IN
NORTHWEST AND NORTHERN COLORADO SPRINGS.  AS THE THUNDERSTORM MOVES
SLOWLY ACROSS I-25...AND TO BLACK FOREST BY 145 PM...HEAVY RAIN WILL
REDUCE VISIBILITIES AND CAUSE TRAFFIC SLOWDOWNS.

ALLOW EXTRA TRAVEL TIME AND STOPPING DISTANCE WHEN DRIVING THIS
AFTERNOON.

MOORE
Special weather statement, Jul 10, 3:25 PM MDT, 2 hours 25 minutes before
COZ065>081-110315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT FRI JUL 10 1998

...LOCALLY HEAVY RAIN POSSIBLE OVER SOUTHEAST COLORADO TONIGHT...

A MOIST AIRMASS WILL REMAIN OVER SOUTHEAST COLORADO TONIGHT.  AN
UPPER LEVEL DISTURBANCE WILL PASS OVER SOUTHERN COLORADO THIS
EVENING INITIATING THUNDERSTORMS.  WITH LIGHT STEERING WINDS AND THE
ABUNDANT MOISTURE...THE THUNDERSTORMS CAN PRODUCE RAINFALL OF 1 TO 2
INCHES IN AN HOUR.  THE THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR FROM
THE SOUTHEAST MOUNTAINS AND UPPER ARKANSAS RIVER VALLEY EAST TO THE
KANSAS BORDER.

THE LOCALLY HEAVY RAINFALL WILL BE MOST LIKELY ALONG THE PALMER
DIVIDE...IN KIOWA COUNTY...AND NEAR THE KANSAS BORDER.

THE CHANCES FOR SIGNIFICANT FLASH FLOODING ARE NOT HIGH ENOUGH TO
WARRANT A FLASH FLOOD WATCH AT THIS TIME.  HOWEVER...PERSONS SHOULD
BE PREPARED FOR RAPID RISES IN SMALL CREEKS AND WASHES AS WELL AS
WATER ON THE ROADWAYS.

A THUNDERSTORMS PRODUCED 1 TO 2 INCHES OF RAIN OVER NORTHERN
COLORADO SPRINGS BETWEEN 100 PM AND 200 PM.  THE HEAVY RAIN
CAUSED MINOR STREET FLOODING AND A RAPID RISE IN MONUMENT CREEK TO
NEAR BANKFULL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTlH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

WOLYN
Special weather statement, Jul 10, 3:25 PM MDT, 2 hours 25 minutes before
COZ065>081-110315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
325 PM MDT FRI JUL 10 1998

...LOCALLY HEAVY RAIN POSSIBLE OVER SOUTHEAST COLORADO TONIGHT...

A MOIST AIRMASS WILL REMAIN OVER SOUTHEAST COLORADO TONIGHT.  AN
UPPER LEVEL DISTURBANCE WILL PASS OVER SOUTHERN COLORADO THIS
EVENING INITIATING THUNDERSTORMS.  WITH LIGHT STEERING WINDS AND THE
ABUNDANT MOISTURE...THE THUNDERSTORMS CAN PRODUCE RAINFALL OF 1 TO 2
INCHES IN AN HOUR.  THE THUNDERSTORMS WITH HEAVY RAIN WILL OCCUR FROM
THE SOUTHEAST MOUNTAINS AND UPPER ARKANSAS RIVER VALLEY EAST TO THE
KANSAS BORDER.

THE LOCALLY HEAVY RAINFALL WILL BE MOST LIKELY ALONG THE PALMER
DIVIDE...IN KIOWA COUNTY...AND NEAR THE KANSAS BORDER.

THE CHANCES FOR SIGNIFICANT FLASH FLOODING ARE NOT HIGH ENOUGH TO
WARRANT A FLASH FLOOD WATCH AT THIS TIME.  HOWEVER...PERSONS SHOULD
BE PREPARED FOR RAPID RISES IN SMALL CREEKS AND WASHES AS WELL AS
WATER ON THE ROADWAYS.

A THUNDERSTORMS PRODUCED 1 TO 2 INCHES OF RAIN OVER NORTHERN
COLORADO SPRINGS BETWEEN 100 PM AND 200 PM.  THE HEAVY RAIN
CAUSED MINOR STREET FLOODING AND A RAPID RISE IN MONUMENT CREEK TO
NEAR BANKFULL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTlH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

WOLYN

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.